MAUDE Adverse Event Report: COOK INC UNIVERSA SILICONE FOLEY CATHETER; EZL CATHETER, RETENTION TYPE, BALLOON

COOK INC UNIVERSA SILICONE FOLEY CATHETER; EZL CATHETER, RETENTION TYPE, BALLOON
Catalog Number 028518-OE
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: k091767.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the patient removed and discarded their universal silicone foley catheter days after it was changed at the clinic due to the balloon deflating.A replacement suprapubic catheter was placed in the bladder with no reported issues.There were no adverse consequences to the patient as a result of this reported issue.
 
Additional Manufacturer Narrative
Investigation, evaluation: the universa silicone foley catheter has not been returned for an evaluation and no photographs were provided for review.A review of complaint history, the device history record, the instructions for use, quality control data and specifications was conducted.Devices from the same lot in stock at the cook distribution center were retrieved for the investigation.No anomalies were observed with these unused units.Three of the units were tested.The three devices were inflated with 5ml of water (as indicated in labeling) and left for 24 hours inside a closed dark cardboard box.The three balloons were deflated and re-inflated with 5ml water and left again for another 24 hours.No leaks were noted during either 24-hour period and the balloons remained inflated during the test periods.A review of the device history record showed no non-conformances associated with the complaint device lot number.A review for additional complaints related to this device lot revealed no other complaints associated with the complaint device lot number 7991491.The instructions for use supplied with this device contains the following references: ureteral insertion: ensure the catheter is well lubricated then pass the deflated catheter through the urethra and into the bladder.An open-ended catheter may be introduced over a well lubricated wire guide to facilitate placement.Once position is confirmed (via flow of urine or aspiration of urine, if necessary), connect a syringe containing sterile media to the luer of the inflation lumen on the two- or three-pronged y-fitting.Use the syringe to fill the balloon.It is recommended the balloon's fluid volume be checked periodically and then re-inflated with recommended volume." suprapubic placement: ensure the catheter is well lubricated then pass the deflated catheter through the urethra and into the bladder.An open-ended catheter may be introduced over a well lubricated wire guide to facilitate placement.Once position is confirmed (via flow of urine or aspiration of urine, if necessary), connect a syringe containing sterile media to the luer of the inflation lumen on the two- or three-pronged y-fitting.Use the syringe to fill the balloon.It is recommended the balloon's fluid volume be checked periodically and then re-inflated with recommended volume.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Based on the provided information a likely cause for the alleged balloon deflation cannot be established.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The patient lost the ability to drain their bladder until a new foley was placed.

Brand Name
UNIVERSA SILICONE FOLEY CATHETER
Common Device Name
EZL CATHETER, RETENTION TYPE, BALLOON
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7377045
Report Number1820334-2018-00476
Device Sequence Number1482703
Product Code EZL
UDI-Device Identifier00827002175129
UDI-Public(01)00827002175129(17)200430(10)7991491
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number028518-OE
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/06/2018
Supplement Date Received by Manufacturer05/21/2018
Initial Report FDA Received Date03/28/2018
Supplement Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1